10 Telltale Signs of Opioid Abuse Which Means It’s Time to Seek Help

 In Drug Addiction

Do you ever get the feeling that your loved ones are struggling with an opioid addiction?

Did you know that opioids are one of the most addictive substances on the planet? It’s estimated that nearly 2 million people in the US alone struggle with opioid addiction.

Opioids are more addictive than even cigarettes and alcohol.

130 of those 2 million die every single day from an opioid overdose. The sad fact is that helping a loved one who is struggling with an addiction is a matter of life and death.

Spotting an opioid addiction in a loved one can be difficult if you don’t know the signs.

Read on to learn 10 telltale signs of opioid abuse.

Know the Side Effects

If you believe your loved one is experiencing opioid addiction, it’s important to know the immediate side effects of opiates.

Knowing the immediate side effects of opiates can help you spot when your loved one has recently taken the drug.

The following is a list of immediate side effects from opioids:

  • Relaxed muscles
  • Nausea
  • Increased or false confidence
  • Impaired judgment
  • Itchy, flushed skin
  • Hallucinations

Taking Substance More Than Prescribed

In most cases, people don’t intend to start an opioid addiction. A big part of the opioid problem starts when a person is injured and seeks medical care. They have often been prescribed opioids as a medication for an injury from a trusted doctor.

The problem is that even if an opioid is prescribed, it is still extremely addictive. Even worse, some people are more susceptible to addiction than others.

If you notice that your loved one has been taking opioids for an exceptionally long time, this may be a sign of opioid abuse.

For example, doctors do not tend to prescribe opioids for longer than two weeks, simply to prevent addiction.

In addition to taking opioids longer than prescribed, you may notice that your loved one has been taking larger amounts than prescribed. When a person has been taking opioids for a long period of time, they develop a tolerance to the drug. This means that they need more of the substance to get the same feeling.

If your loved one is prescribed one pill a day for two weeks, for example, and you notice that they run out of painkillers in less than a week, this may be a sign of opioid abuse.

Cravings

Cravings are often the result of opioid withdrawal. If you notice that your loved one is struggling to make it through a family dinner or work meeting without missing a dose of their pain medicine, this may be a sign that cravings are present.

Cravings also present themselves as headache, nausea, and irritation.

Cravings can often make a person act and say things that they do not mean. So if your loved one begins acting strange or out of character with no warning, this may be a sign of opioid abuse.

Repeatedly Missing Work or School

Often times when a person develops an addiction, they try to hide it from their friends and family.

If your loved one becomes suddenly withdrawn from activities they used to love, like sports, family game night, or even something as simple as trivia night, you might want to consider addiction as a possible cause for their absence.

This person may even miss days of work or school in order to have more time to use their drug of choice. If you notice that a once well-attended employee or student suddenly begins missing several days of work or school, this may be a sign of opioid abuse.

Chemical Withdrawal Symptoms

Often times, addiction starts and we are not even aware of it. One of the biggest telltale signs of addiction is withdrawal symptoms.

If you notice that a person is experiencing withdrawal symptoms if they miss even a single dose of their medication, this may be a sign of abuse.

Cravings, as mentioned earlier, go hand-in-hand with withdrawal. A person who is experiencing withdrawal will likely also experience severe cravings.

Other common withdrawal symptoms may include:

  • Irritation
  • Headaches
  • Nausea
  • Explosive anger episodes
  • Anxiety
  • Hot and cold sweats
  • Muscle aches
  • Abdominal cramping
  • Low energy

Know the Symptoms of an Overdose

Knowing the signs of opioid abuse is important, but if you’re concerned that your loved one is abusing drugs, it’s important to know the signs of an overdose, just in case.

An opioid overdose can happen at any time, and, more often than not, overdose happens during the most unexpected times.

The following is a list of common opioid overdose symptoms:

  • Delirium
  • Pinpoint pupils
  • slowed or irregular breathing
  • Respiratory arrest
  • Cold, clammy skin
  • Frequent vomiting
  • Extreme sleepiness

If you notice any of these symptoms in your loved one, it is crucial to seek medical attention immediately.

Always remember to call 911 in the event of an overdose instead of trying to drive your loved one to the hospital yourself. First responders are trained for overdose situations and are equipped with the medication needed to reverse the overdose.

Signs of Opioid Abuse: Act Now

Now that you’re familiar with some of the telltale signs of opioid abuse, have you seen any in your loved one?

If you have seen any of these signs in a loved one, you should not hesitate to seek professional help. An opioid overdose can happen at any time, don’t wait for it.

If you’re in the Norman, Oklahoma area, Better Place Recovery Services offers a team of professionals to help you initiate an intervention, and to help your loved one detox and rehabilitate.

Give our team of professionals a call for a free consultation now.

Recent Posts

Leave a Comment

Contact Us

We're not around right now. But you can send us an email and we'll get back to you, asap.

Not readable? Change text. captcha txt

Start typing and press Enter to search

physical effects of drugswhat does meth look like